Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 123, NWS Sioux Falls, SD

June 29, 2017Clay County, Union County, South Dakota; Plymouth County, Sioux County, Iowa; Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2017, 6:27 PM CDT for Clay County, Union County, South Dakota; Plymouth County, Sioux County, Iowa; Dixon County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 6:27 PM CDT (23:27 UTC)
Expired
Jun 29, 2017, 7:00 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Plymouth County, IA, Sioux County, IA, Dixon County, NE, Clay County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:35 PM CDTHAIL 16 Sw Alcester, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:42 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

465 
WUUS53 KFSD 292327
SVRFSD
IAC149-167-NEC051-SDC027-127-300000-
/O.NEW.KFSD.SV.W.0123.170629T2327Z-170630T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
627 PM CDT THU JUN 29 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sioux County in northwestern Iowa...
  Western Plymouth County in northwestern Iowa...
  Northern Dixon County in northeastern Nebraska...
  Clay County in southeastern South Dakota...
  Union County in southeastern South Dakota...

* Until 700 PM CDT

* At 627 PM CDT, a severe thunderstorm was located 7 miles east of
  Vermillion, moving east at 65 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* This severe thunderstorm will be near, 
  Elk Point around 630 PM CDT. 
  Akron around 640 PM CDT. 

Other locations impacted by this severe thunderstorm include
Westfield and Chatsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4262 9702 4276 9702 4276 9703 4305 9704
      4304 9636 4261 9637
TIME...MOT...LOC 2327Z 274DEG 55KT 4276 9679 

HAIL...1.50IN
WIND...70MPH
 
$$

Maldonado
1 follow-up statement
102 
WWUS53 KFSD 292346
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
646 PM CDT THU JUN 29 2017

IAC149-167-NEC051-SDC027-127-300000-
/O.CON.KFSD.SV.W.0123.000000T0000Z-170630T0000Z/
Sioux IA-Plymouth IA-Dixon NE-Clay SD-Union SD-
646 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN SIOUX...WESTERN PLYMOUTH...NORTHEASTERN DIXON...
EASTERN CLAY AND UNION COUNTIES...

At 644 PM CDT, a severe thunderstorm was located 8 miles southeast of
Akron, or 13 miles west of Le Mars, moving east at 65 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
southwestern Sioux...western Plymouth...northeastern Dixon...eastern
Clay and Union Counties, including the following locations: Westfield
and Chatsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4262 9675 4275 9686 4281 9687 4305 9687
      4304 9636 4261 9637
TIME...MOT...LOC 2344Z 274DEG 55KT 4274 9643 

HAIL...0.88IN
WIND...60MPH
 
$$

Maldonado

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:28 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 29, 3:28 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
328 PM CDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday)
Issued at 327 PM CDT Thu Jun 29 2017

The main concern this afternoon and evening is the potential for
scattered strong to severe storms through late this evening. As of
19Z, WV satellite imagery shows a shortwave over central Dakota with
associated cold front just west of our forecast area, extending to
central Nebraska. A secondary wave over central Nebraska is pushing
a warm front north into the area, thus bringing more instability and
moisture. Isolated to scattered high-based showers will continue to
develop ahead of the warm front, located somewhere along Highway 20.
These storms could produce small hail and brief heavy rain.

The area of greatest concern is along the Missouri River Valley and
northwest Iowa. Towering cumulus clouds already building along the
cold front will be the spark for convection initiation, mainly after
3 pm. Steepening lapse rates of 7 to 8 C/km, and perpendicular
strong bulk shear vector to 50 knots will aid in the development of
organized supercells along and ahead the surface boundary. With 0-3
km bulk shear vector from 25-35 knots, and decent 0-1km EHI a
tornado or two cannot be ruled out. Thunderstorms will gradually
diminish from west to east in the nighttime.

Some lingering showers are expected on Friday, mainly east of I-29.
Partly cloudy skies will prevail on Friday with breezy northwesterly
winds. Areas east of I-29 could see isolated showers and
thunderstorms in the afternoon, with diurnal heating and the passage
of a weak shortwave. Highs will generally be in the 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 327 PM CDT Thu Jun 29 2017

There could be a lingering shower or two across southwest Minnesota
through the morning hours on Friday, but the main player will be an
elevated boundary working through in the afternoon hours.  With
atmospheric lapse rates being near moist adiabatic and limited wind
shear, expect storms to remain non-severe.

High pressure will build into the region on Friday night and have
erred toward cooler guidance values. Should see warming trend
through the weekend with a warm front lifting toward the I-90
corridor Sunday evening. This boundary may serve as the focusing
mechanism for thunderstorms across northwest Iowa Sunday evening as
a series of short waves move through the area Sunday night into
Monday.

Storm chances are a bit more conditional on Monday as a stronger cap
looks to be in place.  Models suggest a fairly strong shortwave
moving across the Central Plains on Tuesday, but looks to be focused
well south of the forecast area.

Thereafter, upper level ridge builds across the western half of the
US, leading to warmer and potentially drier conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1236 PM CDT Thu Jun 29 2017

VFR conditions will prevail through the TAF period, but low
ceilings (low to mid clouds) are possible later today. Scattered
showers and thunderstorms are expected this afternoon and evening;
becoming numerous after 00z mostly for KFSD, and KSUX sites. Thunderstorm
chances will slowly diminish from west to east in the overnight
hours. In addition, strong gusty winds to 45 mph are possible with
the storms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...BT
AVIATION...05
Hazardous weather outlook, Jun 29, 4:20 AM CDT, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 AM CDT Thu Jun 29 2017

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>068-300930-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-
420 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered showers will spread across the area through
the early afternoon, and persist into tonight. Severe weather is
unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-300930-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Yankton-Clay SD-Union-
420 AM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Scattered showers are expected to develop by this afternoon and
persist through tonight. A few severe storms will be possible,
mainly late afternoon through this evening, with hail up to the
size of quarters and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 29, 6:02 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND GST     YANKTON                 42.89N 97.39W
06/29/2017  M82 MPH          YANKTON            SD   AWOS

&&
Local storm report, Jun 29, 6:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
611 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             2 SE YANKTON            42.87N 97.36W
06/29/2017  E2.00 INCH       YANKTON            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Jun 29, 6:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 S BOYDEN              43.18N 96.00W
06/29/2017  E1.00 INCH       SIOUX              IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Jun 29, 6:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             GAYVILLE                42.89N 97.17W
06/29/2017  E1.00 INCH       YANKTON            SD   TRAINED SPOTTER

&&
Local storm report, Jun 29, 6:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             BATTLE CREEK            42.32N 95.60W
06/29/2017  E0.88 INCH       IDA                IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Jun 29, 6:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             3 W VERMILLION          42.78N 96.99W
06/29/2017  E1.75 INCH       CLAY               SD   EMERGENCY MNGR

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:22 PM CDTSevere Thunderstorm WarningFSDUnion53 min
Jun 29, 3:41 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas34 min
Jun 29, 3:47 PM CDTSevere Thunderstorm WarningFSDAurora, Douglas28 min
Jun 29, 3:48 PM CDTSevere Thunderstorm WarningFSDUnion42 min
Jun 29, 3:57 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas33 min
Jun 29, 4:06 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas24 min
Jun 29, 4:15 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson30 min
Jun 29, 4:16 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix29 min
Jun 29, 4:26 PM CDTSevere Thunderstorm WarningFSDUnion49 min
Jun 29, 4:40 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson35 min
Jun 29, 4:47 PM CDTFlash Flood WarningFSDUnion3 hr
Jun 29, 5:01 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton29 min
Jun 29, 5:23 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Turner, Yankton37 min
Jun 29, 5:39 PM CDTSevere Thunderstorm WarningFSDClay, Turner, Yankton36 min
Jun 29, 6:03 PM CDTSevere Thunderstorm WarningFSDClay, Union, Yankton27 min
Jun 29, 6:12 PM CDTTornado WarningFSDUnion18 min
Jun 29, 4:08 PM CDTSevere Thunderstorm WarningFSDPlymouth52 min
Jun 29, 4:23 PM CDTTornado WarningFSDWoodbury37 min
Jun 29, 4:46 PM CDTTornado WarningFSDWoodbury29 min
Jun 29, 4:54 PM CDTSevere Thunderstorm WarningFSDSioux51 min
Jun 29, 5:10 PM CDTSevere Thunderstorm WarningFSDWoodbury35 min
Jun 29, 5:29 PM CDTSevere Thunderstorm WarningFSDClay33 min
Jun 29, 5:30 PM CDTTornado WarningFSDWoodbury30 min
Jun 29, 5:43 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux18 min
Jun 29, 5:59 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury22 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.